Kansas, 2006

Hail and Damaging Winds in Kansas, July 11, 2006

July 11, 2006 · NWS DDC · 13 events in 7 counties and zones

10 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 11, 2:10 AM CST, 10 hours 58 minutes earlier.

Area forecast discussion, Jul 11, 2:10 AM CST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT TUE JUL 11 2006

.DISCUSSION...

DAYS 1-2...
BIGGEST CONCERN THIS FORECAST WILL BE CHANCES FOR AN MCS ON
WEDNESDAY NIGHT.

BULK OF LAST NIGHTS CONVECTION IS NOW OUT OF THE CWA AS UPPER LEVEL
WAVE LIFTS OUT ACROSS IOWA INTO THE SOUTHERN GREAT LAKES. THIS WILL
LEAVE A WEAK WEST TO NORTHWEST FLOW REGIME ALOFT OVER THE PLAINS.
THE BOUNDARY LAYER WHILE QUITE MOIST IN THE LOWEST LEVELS SHOULD MIX
WELL TODAY AS THE SUN IS ABLE TO HEAT THE REGION NICELY. DOUBT THE
MOIST AIR WILL SUPPORT HIGHS MUCH OVER THE LOW 90S HOWEVER.
CONVECTION FIRING OVER THE ROCKIES TONIGHT WILL SNEAK OUT INTO THE
PLAINS AND HAVE LEFT SOME POPS IN FOR THAT EVENTUALITY BUT NOTHING
REALLY EXCITING.

A SERIES OF SHORT WAVES ALOFT CLIMBING THE BAROCLINIC ZONE INTO THE
PACIFIC NORTHWEST STATES WILL MAKE THEIR PRESENCE KNOWN OVER THE
HIGH PLAINS ON WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS ARE
DISPARATE ABOUT THEIR STRENGTH, BUT ALL DEVELOP AT LEAST SOME
PRECIPITATION LATE WEDNESDAY INTO WEDNESDAY NIGHT WITH THE WRF
BLOWING IT UP INTO A MAJOR MCS OVER WEST KANSAS. WHILE THE MCS
SCENARIO LOOKS PERFECTLY REASONABLE, WOULD LIKE TO SEE A LITTLE
BETTER SUPPORT FOR THIS IDEA IN THE MODELS BEFORE JUMPING ON IT SO
HAVE KEPT CHANCE POPS FROM MID AFTERNOON WEDNESDAY THROUGH THE
NIGHT.

ONLY MINOR ADJUSTMENTS TO TEMPERATURES AND WINDS.

DAYS 3-7...

NO CHANGES MADE IN THE DAY 3-7 FORECAST GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  68  93  70 /  20  30  30  40
GCK  92  67  91  69 /  30  30  40  40
EHA  94  67  92  69 /   0  30  20  40
LBL  94  67  93  69 /   -  30  20  40
HYS  91  68  91  71 /   -   -  40  40
P28  93  71  93  72 /   0  30  20  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Jul 11, 4:22 AM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT TUE JUL 11 2006

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
522 AM CDT (422 AM MDT) TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE ROCKIES AND PARTS OF EAST COLORADO. THESE STORMS
WILL DRIFT EAST SOUTHEAST OUT INTO THE PLAINS THROUGH THE EVENING.
THE STORMS ARE EXPECTED TO BE WIDELY SCATTERED TO ISOLATED IN
COVERAGE AND NONE ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON AND
OVERNIGHT. THEY WILL BE MORE WIDESPREAD THAN MONDAY NIGHT. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
VERY HEAVY RAINS AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTERS WILL BE REQUIRED TODAY OR TONIGHT.

JOHNSON

In the hours before

Special weather statement, Jul 11, 1:05 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT TUE JUL 11 2006

KSZ078-111945-
FORD-
205 PM CDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DODGE CITY...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3786 9992 3777 10007 3758 9993 3769 9971

GRZYWACZ

The radar

The Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
July 11, 1:08 PM CST
Where
Ford County, Dodge City
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
July 11, 1:15 PM CST
Where
Ford County, Dodge City Arpt
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
37.767, -99.967

Hail, Clark

When
July 11, 3:35 PM CST
Where
Clark County, 1 mi W of Ashland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.783

Hail, Clark

When
July 11, 3:40 PM CST
Where
Clark County, Ashland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.767

Hail, Finney

When
July 11, 5:18 PM CST
Where
Finney County, 3 mi ENE of Garden City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -100.817

Hail, Finney

When
July 11, 5:35 PM CST
Where
Finney County, 2 mi E of Garden City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.833

Hail, Finney

When
July 11, 5:36 PM CST
Where
Finney County, Garden City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Hail, Finney

When
July 11, 6:01 PM CST
Where
Finney County, 6 mi E of Plymell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -100.750

Hail, Gray

When
July 11, 6:35 PM CST
Where
Gray County, 11 mi WSW of Ingalls
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -100.633

Hail, Haskell

When
July 11, 6:44 PM CST
Where
Haskell County, 17 mi NW of Sublette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -101.067

Thunderstorm Wind, Lane

When
July 11, 7:25 PM CST
Where
Lane County, 1 mi N of Dighton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.500, -100.467

The wind was accompanied by a large dust cloud.

Thunderstorm Wind, Scott

When
July 11, 7:27 PM CST
Where
Scott County, 5 mi SSW of Grigston
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.417, -100.750

The wind was accompanied by a large dust cloud.

Thunderstorm Wind, Lane

When
July 11, 7:40 PM CST
Where
Lane County, 10 mi WSW of Dighton
Measured
62 kt (71 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.433, -100.633

A 3 inch diameter tree branch was broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526668, 5526669, 5526738, 5526739, 5526740, 5526741, 5526742, 5526743, 5526744, 5526745, 5526746, 5526747, 5526748.